Oxaprozin side effects.
May 19, 2007 12:58 AM   Subscribe

For a friend; Is it possible to experience physical side effects (dizziness, heart palpitations, anxiety) in the 5-10 minutes after taking the NSAID oxaprozin? Assume it was taken with food and water.

This says yes, but confirmation or refutation from other sources would be nice.
posted by Aidan Kehoe to Health & Fitness (6 answers total)
 
Your link says no such thing. Oxaprozin doesn't cause anxiety symptoms.

10 minutes after taking it with food, the pill hasn't even finished dissolving yet, let alone been absorbed to any significant degree. In trials it took 3 hours to reach the maximum blood concentration. Now if he'd swallowed 1000 pills that'd be something else again.

Even if it was going to produce a heart attack, it simply hasn't had enough time to go through the steps in the biochemical pathway that causes the very mildly increased risk associated with NSAIDs. Same goes for bleeding out from a gastric ulcer, the other major side effects of these drugs - it doesn't happen 5 minutes after the first pill.

Whatever's going on with your friend, look elsewhere for an explanation. My guess is a panic attack brought on by reading and misunderstanding the package insert.
posted by ikkyu2 at 1:21 AM on May 19, 2007


It's possible to experience anything from taking anything, or nothing at all. Psychosomatic reactions are very common. I'd be pretty surprised if there were enough of the drug in a person's bloodstream after only 5 or 10 minutes to do anything to them, but I'm not a doctor, just a person on whom painkillers usually take an hour or so to have an effect on. Your mileage may vary, and all that.

That said, someone surely could have dizziness or feel like they were having heart palpitations after taking an NSAID, either of which would surely cause anxiety.
posted by wierdo at 1:22 AM on May 19, 2007


On submit (:(), listen to ikkyu2 on this. ;)
posted by wierdo at 1:23 AM on May 19, 2007


ikkyu2, thank you.

On the anxiety thing, the linked page says:
Keep taking oxaprozin and talk to your doctor if you have any of these less serious side effects:

* dizziness, headache, nervousness;
and in the language I grew up speaking, ‘anxiety’ and ‘nervousness’ mean the same thing. Perhaps that’s different in medical jargon, but the OED doesn’t list such a sense, and it is complete, even for medical jargon, if out of date now and then.

posted by Aidan Kehoe at 1:53 AM on May 19, 2007


Ikkyu2 is one of my favorite posters on mefi, but I don't love the tone of this answer. Tachycardia and nervousness mean EXACTLY the same thing as heart palpitations and anxiety in medical jargon. And a patient who actually reads the package insert is a rare and beautiful thing. So, good for your friend for noticing.

That said, 10 minutes is not long enough to get the symptoms from the drug.

If the dizziness, palpitations and nervousness just happened once it is nothing to worry about. If it's happening all the time, s/he should tell the doc.
posted by selfmedicating at 6:06 AM on May 19, 2007


Right, "selfmedicating." What the package insert is saying is, if you get panicked by reading the package insert (which is extraordinarily commonplace in my experience), your doc needs to hear about it. Wouldn't you agree?

It's also saying that if after a week of taking the drug you're tachycardic, palpitating, sweating, nervous, dizzy and lightheaded all the time, you've maybe got yourself a GI bleed. As we have said, that doesn't happen 10 minutes after the first pill.

Tachycardia is a finding, by the way; palpitations are a symptom. The two are not equivalent.
posted by ikkyu2 at 12:25 PM on June 7, 2007


« Older Please don't kiss me unless I'm in love with you.   |   Combining mini European city breaks into one great... Newer »
This thread is closed to new comments.